North Carolina, 2006

Lightning Strike in North Carolina, June 21, 2006

June 21, 2006 · NWS RAH · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 21, 9:55 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 21, 9:55 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1055 AM EDT WED JUN 21 2006

.SHORT TERM /REST OF TODAY/...

A BIT OF A CONUNDRUM THIS MORNING WITH NO MODEL PICKING UP VERY WELL
ON THE STILL-HEALTHY MCS DROPPING INTO WV THIS MORNING. BASED ON THE
MEAN STEERING FLOW... THE RESULTANT MCV SHOULD HEAD SOUTHEAST INTO
NORTH CENTRAL AND NORTHEAST NC... RIDING ALONG THE INSTABILITY
GRADIENT. ONCE IT HITS THE REALLY JUICY AIR OVER MOST OF THE CENTRAL
AND SOUTHEAST CWA... CANT SEE ANY REASON WHY IT WONT PRODUCE AT
LEAST ISOLATED SLOW-MOVING STORMS... CONSIDERING THE 12Z MHX
SOUNDINGS MUCAPE OF 3000 J/KG. WILL NEED TO MONITOR THE MCV THIS
AFTERNOON FOR EVEN BETTER THAN ISOLATED COVERAGE. PRECIPITABLE WATER
IS PROJECTED TO BE OVER 150% OF NORMAL... AND DEWPOINTS IN THIS AREA
SHOULDNT DROP MUCH LOWER THAN THE MID-UPPER 60S. GIVEN THE VERY
WEAK SHEAR... ANY STORMS SHOULD BE SLOW-MOVING AND WILL MENTION
LOCALLY HEAVY RAIN THIS AFTERNOON INTO THE EVENING. THE WET BULB
ZERO ON THE MHX SOUNDING IS OVER 11 KFT AND WITH MARGINAL LAPSE
RATES IN THE -10 TO -30C LAYER WITH LOW SHEAR... ANY HAIL THREAT
SHOULD BE VERY ISOLATED. FORECAST HIGH TEMPS LOOK GOOD AND NO
CHANGES ARE PLANNED. -GIH

&&

.PREV DISCUSSION...
 (ISSUED 140 AM EDT WED JUN 21 2006)

SHORT TERM /TODAY THROUGH FRIDAY/...
TODAY...THE SUBTROPICAL RIDGE BUILDS ALOFT OVER THE SERN U.S.
RESIDUALS FROM MCS ACTIVITY WEST OF THE MTNS SHOULD RESULT IN SOME
DEBRIS CLOUDINESS EARLY THIS MORNING...OTHERWISE BECOMING MOSTLY
SUNNY AND HOT. THE DRY ADIABATIC SCHEME OF MAX TEMPERATURE FORECASTS
WORKED WELL YESTERDAY AND WILL BE USED AGAIN YIELDING MAX READINGS
OF 92-95. THE AIRMASS BECOMES MODERATELY UNSTABLE. WITH GREATEST
MIDLEVEL INSTABILITY...PW ABOVE 1.7...AND SLIGHT CONVERGENCE IN THE
LOWER LEVELS AHEAD OF A TROUGH IN THE PIEDMONT... ISOLATED TSTMS ARE
POSSIBLE THIS AFTERNOON SOUTHEAST.

THE SUBTROPICAL RIDGE ALOFT HOLDS THROUGH THU THEN BEGINS TO WEAKEN
ON FRI.  850 MB HIGH PRESSURE OVER THE SAVANNAH BASIN KEEPS KEEPS A
WESTERLY COMPONENT IN THE LOWER LEVEL FLOW WITH TEMPERATURES LIKELY
TO BLAZE INTO THE MID 90S AGAIN THU.  850 FLOW WEAKENS TO A COL FRI
WITH LOWERING PRESSURE OFF THE GA-FL COAST. THIS SHOULD TAKE THE
EDGE OFF DAYTIME TEMPERATURES FRI THROUGH STILL ABOVE NORMAL. PWS
ARE MAINLY IN THE 1.5-1.8 INCH RANGE AND THE AIRMASS REMAINS MORE
DEEPLY UNSTABLE TO THE NW.  BEST CHANCES FOR LATE DAY TSTMS SHOULD
BE THE NW CORNER NEAR THE TRIAD AND SE CORNER FOR ANY RESIDUAL SEA
BREEZE CONVECTION MOVING INLAND.  HIGHS THU MID 90S AND FRI 90-93.
-RFG

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FRI NIGHT-SAT...A NARROW AXIS OF THE SUBTROPICAL RIDGE REMAINS
ACROSS GA AND THE CAROLINA COAST AFTER GIVING WAY TO A BROAD
NORTHERN STREAM TROUGH IN THE OHIO VALLEY AND LOWERING HEIGHTS OVER
THE BAHAMAS AND FL PENINSULA.  LOW LEVEL FLOW BECOMES INCREASINGLY
SOUTHEASTERLY OFF THE SUBTROPICAL ATLANTIC PROVIDING MORE OF A
MARITIME TROPICAL INFLUENCE.  LOOK FOR VARIABLE CLOUDINESS...HUMID
AND TEMPERATURES SETTLING TOWARD NORMAL DAYTIME READINGS IN THE
UPPER 80S.  CHANCES OF A SHOWER/TSTM RISE TO 30-40 PCT.

SAT NGT-SUN...LOW LEVEL FLOW WITH LONG TRAJECTORY OFF THE ATLANTIC
CONTINUES AS AN INVERTED TROUGH SETS UP OVER THE FL EAST COAST.
MODELS HINT AT LOW PRESSURE DEVELOPMENT OFF THE FL-GA COAST.
WEAKENING OF THE RIDGE ACROSS THE TOP WOULD BE LESS FAVORABLE FOR
TROPICAL CYCLONE DEVELOPMENT. AXIS OF DEEPEST MOISTURE GETS SHUNTED
WEST TO THE MOUNTAINS...BUT SHOULD STILL BE SUFFICIENTLY MOIST FOR
SCATTERED SHOWERS/TSTMS WITH POPS 20-30 PCT VARYING DIURNALLY.

SUN NIGHT-TUE...WE REMAIN UNDER THE INFLUENCE OF A MARITIME TROPICAL
AIRMASS MAINTAINED BY S-SE FLOW ON THE SOUTHWEST PERIPHERY OF A
BROAD RIDGE NE OF BERMUDA.  DEPENDING ON LOW PRESSURE WAVE
DEVELOPMENT IN THE FLOW AND INTERACTION WITH A NORTHERN STREAM FRONT
OR TROUGH TOWARD MIDWEEK ..WE WILL BE SUBJECT TO OCCASIONAL HEAVY
SHOWERS AND A CHANCE OF THUNDERSTORMS AT ALMOST ANY TIME DURING THE
PERIOD.  POPS WILL REMAIN IN THE 35-45 PCT RANGE FOR ANY 12-HOUR
SEGMENT.  TEMPERATURES NEAR NORMAL.  -RFG

AVIATION...
WILL HAVE HIGH HUMIDITY OVERNIGHT AT THE SURFACE DUE TO PERSISTENT
WEAK SURFACE TROF OVER THE AREA. WE WILL HAVE SOME DENSER DEBRIS
CLOUDINESS ADVECTING INTO CENTRAL NC OVERNIGHT. STILL THINK WE WILL
SEE THE USUAL DIURNAL MVFR VISIBILITIES IN THE 10-12Z RANGE WITH
VERY LIGHT/CALM WINDS THIS MORNING. OVER AN INCH OF RAIN AT FAY THIS
EVENING...WILL HAVE VISIBILITY THERE FALLING TO BRIEFLY IFR...AND
ALSO AT RWI DUE TO RIVER PROXIMITY.

OTHERWISE...THE DEBRIS CLOUDINESS WILL THIN WITH MIXING AND EXPECT
MAINLY SCATTERED CUMULUS AS HEATING MAXIMIZES THIS AFTERNOON.
GENERALLY A REPEAT TONIGHT WITH FOG PERHAPS A BIT MORE DENSE TOWARDS
MORNING AS DEW POINTS WILL BE CREEPING UP IN LIGHT SOUTHWEST FLOW.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
Hazardous weather outlook, Jun 21, 3:22 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
422 AM EDT WED JUN 21 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-220830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
422 AM EDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF LOCALIZED HEAVY RAINFALL AND SPOT FLOODING WILL
INCREASE EARLY NEXT WEEK AS A FLOW OF MOIST AIR OFF THE
SUBTROPICAL ATLANTIC PERSISTS ACROSS CENTRAL NORTH CAROLINA.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RFG

In the hours before

Local storm report, Jun 21, 12:15 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     2 SW NASHVILLE          35.95N 77.98W
06/21/2006                   NASH               NC   LAW ENFORCEMENT

            TREES BLOWN DOWN AS REPORTED BY 911 DISPATCHERS.

&&

DJF
Special weather statement, Jun 21, 1:12 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EDT WED JUN 21 2006

NCZ075>077-086-088-211915-
CUMBERLAND-HARNETT-HOKE-LEE-MOORE-
212 PM EDT WED JUN 21 2006

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS LEE...HARNETT...
MOORE...CUMBERLAND AND HOKE COUNTIES THROUGH 315 PM EDT...

AT 212 PM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS MOVING ACROSS PORTIONS OF THE SANDHILLS WHICH INCLUDE
CARTHAGE...SOUTHERN PINES...LEMON SPRINGS...FAYETTEVILLE AND FORT
BRAGG.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

RA

The radar

The Raleigh/Durham radar (KRAX), 55 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wayne

When
June 21, 1:45 PM EST
Where
Wayne County, 10 mi NE of Goldsboro
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
35.364, -78.004 (the zone’s center; the record gives no point)

House fire near Saulston. Other House Fires iN Mount Olive and Patetown.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511287.